With a new mathematical formulation expressed in terms of the direct product of matrices, the propagation laws for the first-, second-, third-, and fourth-order moments of a general astigmatic beam are derived. It is emphasized that the possibility of finding invariants for propagation through linear optical systems results from the symplectic structure of optical phase space. Invariant quantities for the propagation of general astigmatic beams are defined.
© 1993 Optical Society of America
Original Manuscript: March 10, 1992
Revised Manuscript: August 21, 1992
Manuscript Accepted: September 4, 1992
Published: February 1, 1993
Daniela Onciul, "Invariance properties of general astigmatic beams through first-order optical systems," J. Opt. Soc. Am. A 10, 295-298 (1993)